Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Pittsburgh, PA

May 12, 2002Marion County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 12, 2002, 4:02 PM EDT for Marion County, West Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2002, 4:02 PM EDT (20:02 UTC)
Expired
May 12, 2002, 5:00 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:37 PM EDTThunderstorm WindGrant Town, WVThunderstorm winds downed a few trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 122002
SVRPBZ
WVC049-122100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 500 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 8 MILES WEST OF MANNINGTON...MOVING EAST AT  
  45 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  BARRACKVILLE...GRANT TOWN AND RIVESVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:55 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 12, 2:55 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT SUN MAY 12 2002

IN THE MIDST OF FLOODING AND SEVERE ATTM. NEARLY STATIONARY BOUNDARY
WILL BEGIN TO MOVE SLOWLY SOUTHWARD AS INITIAL LOW MOVES ACROSS. AVN
THEN SHOWING CLOSED SFC LOW COMING UP LATER TONIGHT AND MON. MESOETA
A LITTLE FARTHER SOUTH AND DOES NOT SPILL AS MUCH PRECIP AHEAD OF OR
BEHIND LOW. WITH PRECIPBLE WATER SO HIGH AND FLASH FLOOD GUIDANCE SO
SO LOW...FEEL PRUDENT TO EXTEND FLOOD WATCH INTO MON AFTN. EVEN IF
MESOETA IS RIGHT WILL BE A LOBE OF RAINFALL EXTENDING NORTHWARD INTO
NORTHERN TIER OF COUNTIES. PRCIP SHOULD DIMINISH TO SCTTRD MON
NIGHT.
WITH COLD 50H TEMPS EXPECT COULD BE SOME SCTD TRW EVEN ON
TUESDAY.
MID WEEK DRY. COULD BE SOME MORE PRCIP THURSDAY INTO FRI WITH
OVERNNNG.
TEMPS SIMILAR TO MOS.

PIT   57  61  43  56 / 100 100  50  50
HLG   57  61  43  56 / 100 100  50  50
MGW   60  65  45  57 / 100 100  50  50
ZZV   57  61  43  56 / 100 100  40  50
PHD   54  59  42  54 / 100 100  40  50
FKL   51  57  38  51 / 100 100  50  50
DUJ   51  55  39  51 / 100 100  50  50
LBE   57  61  43  56 / 100 100  50  50
BTP   51  55  40  51 / 100 100  50  50
IDI   52  55  39  53 / 100 100  50  50
ODM   55  61  41  54 / 100 100  50  50

.PBZ...
MD...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES PAZ020>021...
PAZ023...PAZ029>032.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022.

WV...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023.

In the hours before

Special weather statement, May 12, 10:41 AM EDT, 5 hours 21 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1041 AM EDT SUN MAY 12 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE. IF SEVERE WEATHER BECOMES
CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, May 12, 11:49 AM EDT, 4 hours 13 minutes before
OHZ039-048-057-058-068-121645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EDT SUN MAY 12 2002

A LINE OF STRONG THUNDERSTORMS WAS PUSHING EAST ACROSS CENTRAL
OHIO. THEY WILL MOVE INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN
1245 AM AND 115 PM. BE ALERT FOR STRONG GUSTY WINDS...BRIEF HEAVY
DOWNPOURS AND POSSIBLY...SOME HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM. IF THESE
STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.
Special weather statement, May 12, 3:27 PM EDT, 35 minutes before
MDZ001-PAZ029-031-032-WVZ004-012-021>023-041-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT SUN MAY 12 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE

IN WEST VIRGINIA...

  MARION      MONONGALIA      PRESTON
  TUCKER      WETZEL

IN MARYLAND...

  GARRETT

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. IF SEVERE WEATHER
BECOMES CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, May 12, 3:44 PM EDT, 18 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-121945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT SUN MAY 12 2002

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:53 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock52 min
May 12, 3:39 PM EDTSevere Thunderstorm WarningPBZWetzel81 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.